Alert archive / Oklahoma / Tornado Warnings in 2008

Tornado Warning 59, NWS Norman, OK

May 24, 2008Garfield County, Logan County, Noble County, Oklahoma

NWS Norman, OK issued this tornado warning at May 24, 2008, 5:14 PM CDT for Garfield County, Logan County, Noble County, Oklahoma. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2008, 5:14 PM CDT (22:14 UTC)
Expired
May 24, 2008, 5:45 PM CDT
In force
31 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

Counties Garfield County, OK, Logan County, OK, Noble County, OK

The radar

The Vance AFB radar (KVNX), 85 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 1:03 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 10.2 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2008-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1787 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2008-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 225 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1787 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
587 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
225 m²/s²
0-3 km storm-relative helicity
270 m²/s²
Significant tornado parameter
0.0
Supercell composite
10.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KOUN 242214
TOROUN
OKC047-083-103-242245-
/O.NEW.KOUN.TO.W.0059.080524T2214Z-080524T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
514 PM CDT SAT MAY 24 2008

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN LOGAN COUNTY IN CENTRAL OKLAHOMA...
  SOUTHEASTERN GARFIELD COUNTY IN NORTHERN OKLAHOMA...
  SOUTHWESTERN NOBLE COUNTY IN NORTHERN OKLAHOMA...

* UNTIL 545 PM CDT

* AT 514 PM CDT...A THUNDERSTORM WITH A HISTORY OF PRODUCING
  TORNADOES WAS LOCATED 8 MILES NORTHWEST OF ORLANDO...MOVING EAST AT
  21 MPH.

* LOCATIONS IN THE WARNING INCLUDE ORLANDO.

TAKE COVER NOW. LEAVE MOBILE HOMES AND VEHICLES. IF POSSIBLE...MOVE
TO A BASEMENT OR STORM SHELTER. OTHERWISE MOVE TO AN INTERIOR ROOM OR
HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS AND OUTSIDE
WALLS.

LAT...LON 3626 9735 3609 9735 3617 9759 3627 9758
TIME...MOT...LOC 2214Z 277DEG 18KT 3619 9748

$$

BURKE
2 follow-up statements
000 
WWUS54 KOUN 242222
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
522 PM CDT SAT MAY 24 2008

OKC047-083-103-242245-
/O.CON.KOUN.TO.W.0059.000000T0000Z-080524T2245Z/
LOGAN OK-GARFIELD OK-NOBLE OK-
522 PM CDT SAT MAY 24 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR
SOUTHWESTERN NOBLE...SOUTHEASTERN GARFIELD AND NORTHERN LOGAN
COUNTIES...

AT 522 PM CDT...A THUNDERSTORM WITH A HISTORY OF SIGNIFICANT 
TORNADOES WAS LOCATED 7 MILES WEST OF ORLANDO...MOVING EAST AT 15 
MPH.

* LOCATIONS IN THE WARNING INCLUDE ORLANDO.

IN ADDITION TO A TORNADO THREAT... THIS STORM LIKELY CONTAINS 
DAMAGING HAIL UP TO THE SIZE OF BASEBALLS. THE HAIL WILL AFFECT THE 
WARNED AREA...NORTHWARD TO INCLUDE LUCIEN.

LAT...LON 3626 9735 3609 9735 3617 9759 3627 9758
TIME...MOT...LOC 2222Z 281DEG 13KT 3618 9748

$$

BURKE
000 
WWUS54 KOUN 242242
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
541 PM CDT SAT MAY 24 2008

OKC047-083-103-242245-
/O.CON.KOUN.TO.W.0059.000000T0000Z-080524T2245Z/
LOGAN OK-GARFIELD OK-NOBLE OK-
541 PM CDT SAT MAY 24 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR
SOUTHWESTERN NOBLE...SOUTHEASTERN GARFIELD AND NORTHERN LOGAN
COUNTIES...

AT 541 PM CDT...A THUNDERSTORM CIRCULATION WITH A HISTORY OF 
PRODUCING TORNADOES WAS CENTERED 5 MILES NORTHWEST OF 
ORLANDO...MOVING EAST AT 10 MPH. THE CIRCULATION IS CROSSING INTO 
THE SOUTHWESTERN CORNER OF NOBLE COUNTY.

* LOCATIONS IN THE WARNING INCLUDE ORLANDO.

THIS TORNADO MAY BE OBSCURED BY RAIN AND MAY NOT BE VISIBLE. 
ABANDON MOBILE HOMES AND VEHICLES. IF POSSIBLE... MOVE TO A BASEMENT 
OR STORM SHELTER. OTHERWISE MOVE TO AN INTERIOR ROOM OR HALLWAY ON 
THE LOWEST FLOOR. STAY AWAY FROM WINDOWS.

LAT...LON 3626 9735 3610 9735 3617 9754 3625 9757
TIME...MOT...LOC 2241Z 266DEG 8KT 3619 9744

$$

24

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 24, 3:04 PM CDT, 2 hours 10 minutes earlier.

Area forecast discussion, May 24, 3:04 PM CDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
304 PM CDT SAT MAY 24 2008

.DISCUSSION...
7-DAY FORECAST BASED LARGELY ON GFS MOS GUIDANCE WITH ONLY MINOR
MODIFICATION. COOLER TUE NIGHT AND WED BEHIND FAIRLY STRONG LATE-
SPRING COLD FRONT. OTHERWISE... ATTENTION CURRENTLY FOCUSED ON ONGOING
TORNADO POTENTIAL IN NORTHERN OK. 24

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  72  90  69  88 /  20  10  10  10
HOBART OK         71  94  68  92 /  20  10  20  10
WICHITA FALLS TX  74  94  70  93 /  20  10  10  10
GAGE OK           69  93  70  91 /  20  10  20  10
PONCA CITY OK     74  90  72  89 /  20  10  20  20
DURANT OK         73  91  72  88 /  10  10  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

09/24
Hazardous weather outlook, May 24, 4:30 PM CDT, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
430 PM CDT SAT MAY 24 2008

OKZ004>048-050>052-TXZ083>090-281200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
430 PM CDT FRI MAY 24 2008

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THROUGH TONIGHT

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS PART OF OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE MAIN AREA OF CONCERN IS NORTH-CENTRAL OKLAHOMA... NORTH OF
ALVA... TO KINGFISHER... TO GUTHRIE... TO CHANDLER.  ADDITIONAL
SEVERE STORMS MAY OCCUR ACROSS THE REMAINDER OF OKLAHOMA... INTO
WESTERN NORTH TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE STORMS WILL BE THIS AFTERNOON AND
EVENING.

IMPACTS...
HAIL TO THE SIZE OF BASEBALLS...A FEW TORNADOES AND WIND GUSTS TO 70
MPH.

RECOMMENDED ACTIONS...
STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD PREPARE FOR
ACTIVATION THIS AFTERNOON THROUGH TONIGHT.

DISCUSSION...
THE OUTFLOW BOUNDARY FROM THUNDERSTORMS LAST NIGHT EXTENDED FROM
FAIRVIEW TO CHANDLER LATE THIS AFTERNOON. THIS BOUNDARY MAY DRIFT
SLOWLY NORTH. SOUTH OF THIS BOUNDARY THERE IS SUBSTANTIALLY MORE
LOW-LEVEL MOISTURE AND SUNSHINE. CONVECTIVE INHIBITION IS EXPECTED
TO BE SUFFICIENTLY LOW FOR THUNDERSTORM DEVELOPMENT. THUNDERSTORMS
THAT DEVELOP NEAR THIS BOUNDARY WILL BE IN A REGION OF STRONG
LOW-LEVEL CONVERGENCE WITH FAVORABLE VEERING WINDS ALOFT.
THUNDERSTORMS IN THIS PART OF NORTH CENTRAL OKLAHOMA MAY PRODUCE
TORNADOES AND ASSOCIATED VERY LARGE HAIL.

A STATIONARY FRONT WILL BE PRESENT THROUGH TONIGHT IN THE ZONE
BETWEEN ALVA AND ALTUS. CONVERGENCE HERE WILL BE LESS THAN THAT IN
NORTH-CENTRAL OKLAHOMA. INSTABILITY WILL BE HIGH THIS AFTERNOON AND
EVENING... AND THE BOUNDARY MAY PROVIDE FOCUS FOR THUNDERSTORM
DEVELOPMENT. THE MAIN SEVERE THREAT IN THIS AREA IS LARGE HAIL.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY MAY 25.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...90 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
SUNDAY AND MONDAY... THE DRY LINE WILL SET UP IN THE EASTERN TEXAS
PANHANDLE... WHILE JET STREAM WINDS CARRY STORMS OFF THE DRYLINE
TOWARD THE NORTHEAST. THIS WEATHER PATTERN WILL MAINTAIN A CHANCE OF
SEVERE THUNDERSTORMS ACROSS WESTERN AND NORTHERN OKLAHOMA EACH
AFTERNOON AND EVENING THROUGH MEMORIAL DAY.

ON TUESDAY AND WEDNESDAY...THUNDERSTORMS ARE FORECAST TO FOCUS ALONG
A COLD FRONT MOVING SLOWLY FROM NORTH TO SOUTH. UPPER LEVEL WINDS
WILL DECREASE... RESULTING IN SLOW MOVING STORMS WITH HEAVY RAIN.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SUNDAY.

CMS

In the hours before

Special weather statement, May 24, 1:51 PM CDT, 3 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
151 PM CDT SAT MAY 24 2008

OKZ012-018-241915-
KINGFISHER OK-GARFIELD OK-
151 PM CDT SAT MAY 24 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARFIELD AND KINGFISHER
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 8 MILES WEST OF LACEY AT 151 PM
CDT...MOVING NORTHEAST AT 32 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN GARFIELD AND KINGFISHER COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

24
Local storm report, May 24, 3:38 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
338 PM CDT SAT MAY 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0227 PM     TORNADO          2 W LACEY               36.12N 98.12W
05/24/2008                   KINGFISHER         OK   BROADCAST MEDIA

            LIFTED 239PM 1N LACEY. REPORT VIA KWTV

0245 PM     TORNADO          2 NE LACEY              36.14N 98.05W
05/24/2008                   KINGFISHER         OK   BROADCAST MEDIA

            LIFTED 256PM 5 NE LACEY

0307 PM     TORNADO          4 SW BISON              36.16N 97.94W
05/24/2008                   KINGFISHER         OK   BROADCAST MEDIA

            LIFTED 316PM. SPOTTER AND MEDIA VERIFIED.

&&

DW
Local storm report, May 24, 3:57 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
357 PM CDT SAT MAY 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TORNADO          8 SW DOUGLAS            36.18N 97.77W
05/24/2008                   GARFIELD           OK   BROADCAST MEDIA

            LIFTED 1548PM. SPOTTER AND MEDIA VERIFIED

&&

DW
Special weather statement, May 24, 4:10 PM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
410 PM CDT SAT MAY 24 2008

OKZ019-242145-
LOGAN OK-
410 PM CDT SAT MAY 24 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR LOGAN COUNTY.

A THUNDERSTORM WITH A HISTORY OF PRODUCING TORNADOES WAS LOCATED 8
MILES WEST NORTHWEST OF MARSHALL AT 410 PM CDT...MOVING EAST AT 10
TO 15 MPH. IF THIS STORM TURNS EVEN SLIGHTLY TO THE EAST
SOUTHEAST... IT COULD AFFECT EXTREME NORTHERN PARTS OF LOGAN COUNTY.

PEOPLE IN NORTHERN LOGAN COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

24
Local storm report, May 24, 4:47 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
447 PM CDT SAT MAY 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             1 E DOUGLAS             36.26N 97.65W
05/24/2008  E2.75 INCH       GARFIELD           OK   EMERGENCY MNGR

&&

DW
Local storm report, May 24, 5:00 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
500 PM CDT SAT MAY 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     HAIL             2 E DOUGLAS             36.26N 97.63W
05/24/2008  E1.00 INCH       GARFIELD           OK   EMERGENCY MNGR

&&

DW

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:17 PM CDTTornado WarningOUNEllis13 min
May 23, 7:27 PM CDTTornado WarningOUNEllis, Harper, Woodward33 min
May 23, 7:57 PM CDTTornado WarningOUNHarper, Woodward33 min
May 23, 8:10 PM CDTSevere Thunderstorm WarningOUNHarper50 min
May 23, 8:24 PM CDTTornado WarningOUNHarper, Woods, Woodward36 min
May 23, 9:00 PM CDTTornado WarningOUNWoods15 min
May 23, 9:32 PM CDTSevere Thunderstorm WarningOUNEllis, Harper58 min
May 23, 10:28 PM CDTSevere Thunderstorm WarningOUNEllis, Harper, Woods, Woodward62 min
May 23, 11:26 PM CDTSevere Thunderstorm WarningOUNEllis, Harper, Woods, Woodward64 min
May 23, 11:55 PM CDTSevere Thunderstorm WarningOUNBeckham, Dewey, Ellis, Roger Mills35 min
May 24, 12:28 AM CDTSevere Thunderstorm WarningOUNAlfalfa, Beckham, Custer, Dewey, Ellis, Major and 3 more62 min
May 24, 1:31 AM CDTSevere Thunderstorm WarningOUNAlfalfa, Beckham, Blaine, Custer, Dewey, Major and 3 more59 min
May 24, 2:19 AM CDTSevere Thunderstorm WarningOUNGarfield41 min
May 24, 2:29 AM CDTSevere Thunderstorm WarningOUNGrant31 min
May 24, 1:54 PM CDTSevere Thunderstorm WarningOUNGarfield51 min
May 24, 2:21 PM CDTSevere Thunderstorm WarningOUNGarfield, Kingfisher39 min
May 24, 2:26 PM CDTTornado WarningOUNGarfield, Kingfisher34 min
May 24, 2:42 PM CDTSevere Thunderstorm WarningOUNGarfield, Grant48 min
May 24, 2:47 PM CDTTornado WarningOUNGarfield, Kingfisher43 min
May 24, 2:55 PM CDTTornado WarningOUNGarfield35 min
May 24, 3:29 PM CDTTornado WarningOUNGarfield46 min
May 24, 4:13 PM CDTTornado WarningOUNGarfield62 min
May 24, 4:22 PM CDTTornado WarningOUNGarfield53 min
May 24, 5:48 PM CDTSevere Thunderstorm WarningOUNGarfield27 min
May 24, 5:51 PM CDTTornado WarningOUNNoble, Payne54 min
May 24, 6:39 PM CDTTornado WarningOUNNoble51 min
May 24, 6:41 PM CDTSevere Thunderstorm WarningOUNGarfield49 min
May 24, 6:49 PM CDTTornado WarningOUNNoble41 min
May 24, 6:59 PM CDTAreal Flood AdvisoryOUNGarfield, Noble3 hr

Nearby

Tornado Warnings in Oklahoma, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.